Florida, 2002

Funnel Cloud in Florida, May 31, 2002

May 31, 2002 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 31, 1:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT FRI MAY 31 2002

CURRENT...TSTORMS NOW FIRING ALL ALONG EAST COAST SEABREEZE EARLY
THIS AFTERNOON. EXPECT ACTIVITY TO MAKE ONLY SLOW PROGRESS INLAND
WITH LIGHT SOUTHWEST FLOW ALOFT. WEST COAST SEA BREEZE SHOULD BECOME
ACTIVE AS AFTERNOON WEARS ON. WILL HAVE TO KEEP AN EYE ON OUTFLOW
COLLIONS AND SEABREEZE COLLISIONS FOR ANY SEVERE STORMS.

FORECAST...MODELS ARE LARGELY UNCHANGED FROM PAST SEVERAL RUNS
REGARDING NEXT SEVERAL DAYS. CUT-OFF LOW WILL SPIN IN THE GULF
THROUGH THE SEVERAL DAYS. MOST GUIDANCE EVENTUALLY PULLS THE REMAINS
OF THE LOW ACROSS NORTHEAST FLORIDA DURING THE LATE MONDAY OR
TUESDAY TIME FRAME. THE ETA/ECMWF RETREATS THE LOW WEST OVER TEXAS
BEFORE IT DISSIPATES. PREFER TO FOLLOW THE MAJORITY OF THE GUIDANCE
ALTHOUGH TIMING OF WHEN LOW LIFTS OUT IS QUITE UNCERTAIN.

AFTER TODAY...H5 TEMPERATURES WARM A BIT...FROM -11 TODAY TO -8
THROUGH THE WEEKEND INTO EARLY IN THE WEEK. HEIGHTS AND THICKNESSES
TO SLOWLY RISE AS WELL SO TEMPS WILL BE A BIT WARMER AND POPS JUST A
BIT LOWER. BEST RAIN CHANCES LIKELY TO BE AS THE UPPER LOW LIFTS
ACROSS THE AREA BUT WONT TRY TO PIN THAT DOWN AT THIS POINT.
OVERALL...WILL STICK CLOSE TO CURRENT FORECAST.

MARINE...NO HEADLINES.

PRELIM CCF...
AMG BB 066/093 067/095 067 25332
SSI BB 071/088 072/089 072 25221
JAX BB 067/092 070/093 070 25332
SGJ BB 070/087 070/088 071 25332
GNV TB 066/093 068/092 068 25342
OCF TB 066/093 069/093 069 25342

.JAX...
.GA...NONE.
.FL...NONE.

CAMP

In the hours before

Special weather statement, May 31, 10:55 AM EST, 4 hours 35 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-312200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT FRI MAY 31 2002

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING AND MOVE NORTHEAST AT 5 TO 10 MPH. THE GREATEST COVERAGE OF
STORMS IS LIKELY TO BE NEAR AND JUST EAST OF INTERSTATE 75. SOME OF
THESE THUNDERSTORMS WILL BE STRONG...ESPECIALLY OVER NORTH FLORIDA.
THE GREATEST HAZARDS FROM STORMS WILL BE FREQUENT LIGHTNING...WIND
GUSTS OVER 40 MPH...AND HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE.
DUE TO THE SLOW MOVEMENT OF STORMS...LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING
OF LOW LYING OR POOR DRAINAGE AREAS.

MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AND SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SHASHY

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Alachua

When
May 31, 3:30 PM EST
Where
Alachua County, 2 mi NW of Waldo
Reported by
TRAINED SPOTTER
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290663.